Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Duluth, MN

August 1, 2002Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 4:00 AM CDT for Iron County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 4:00 AM CDT (09:00 UTC)
Expired
Aug 1, 2002, 5:00 AM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Iron County, WI

The radar

The Duluth radar (KDLH), 143 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:20 AM CDTThunderstorm Wind 55 EHurley, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2905 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KDLH 010900
SVRDLH
WIC051-011000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN NORTHWEST WISCONSIN

* UNTIL 500 AM CDT

* AT 359 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 8 MILES NORTHWEST OF CEDAR...OR ABOUT 12
  MILES EAST OF ASHLAND...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GURNEY AROUND 410 AM...
  SAXON AROUND 415 AM...
  KIMBALL AROUND 420 AM...
  HURLEY AND MONTREAL AROUND 430 AM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4665 9051 4640 9053 4640 9006 4662 9030

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 AM CDT, 2 hours earlier.

Area forecast discussion, Aug 1, 2:00 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT THU AUG 01 2002

CURRENTLY STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH THE AREA.
STRONG MID-LEVEL JET COUPLED WITH UNSTABLE AIR MASS AND SFC FRONT
ARE THE INGREDIENTS CURRENTLY.  STORMS ARE SHOWING ELEVATED
CHARACTERISTICS AT THE MOMENT.  HEAVY RAINS (FLOODING) AND HAIL
APPEAR TO BE THE SEVERE THREAT.  SPC MESO ANALYSIS INDICATES LCL
HEIGHTS OF 800 M AND LOWERING WITH TIME SO SEVERE WINDS ARE STILL A
POSSIBLE THREAT.

WITH MORE TSRA FIRING OVER EASTERN ND... DOES NOT APPEAR CONVECTION
WILL EXIT THE EASTERN ZONES OF FORECAST AREA UNTIL 18Z.  WILL
MAINTAIN PRECIP MENTION UNTIL NOON FOR MUCH OF FORECAST AREA.  WILL
LOOK AT RADAR, SATELLITE, ETC., JUST BEFORE ISSUANCE TO DEFINE THE
AREA.

DOES CLEAR OUT FAIRLY WELL AS COOL HIGH PRESSURE BEGINS TO BUILD IN
BEHIND THE CURRENT SYSTEM.  SOME SC IS EXPECTED TO LINGER BEHIND THE
FRONT THIS AFTERNOON, BUT SHOULD BE THIN. BREEZY NORTHWEST WINDS
WILL PRODUCE MIXING PREVENTING TONIGHT FROM BEING TOO CHILLY.

FRIDAY WILL BE SUNNY WITH CU FORMING IN THE AFTERNOON.  OTHERWISE A
RELATIVELY COOL DAY WITH WINDS CALMING (HIGH PRESSURE OVERHEAD
DURING THE AFTERNOON).  FRIDAY NIGHT WILL BE THE CHILLY NIGHT, WEAK
RETURN FLOW WILL START BUT MAINLY ALOFT.  GOOD RADIATION COOLING
WITH CALM SFC WINDS FRIDAY NIGHT.

.DLH...SVR WATCH 561 FOR MUCH OF NORTHEAST MINNESOTA ALONG WITH
DOUGLAS COUNTY IN WISCONSIN THROUGH 09Z.

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:17 AM CDTSevere Thunderstorm WarningDLHBayfield, Douglas73 min
Aug 1, 3:32 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas73 min
Aug 1, 8:01 AM CDTSevere Thunderstorm WarningDLHPrice59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.